Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Cardiovasc Dis Res. 2013 Dec;4(4):236-8. doi: 10.1016/j.jcdr.2014.01.005. Epub 2014 Feb 19.

Spinal epidural hematoma - A rare and debilitating complication of thrombolytic therapy.

Author information

  • 1Department of Cardiology, Sri Jayadeva Institute of Cardiovascular Sciences and Research, Bengaluru 560069, Karnataka, India.

Abstract

Thrombolytic therapy directed to the achievement of early reperfusion in cases with acute ST elevation myocardial infarction can have significant complications which can be due to bleeding or in the form of allergic reactions. Sometimes these complications can cause mortality or significant and incapacitating morbidity which may at times surpass the risk possessed by the disease itself. We are reporting an interesting case of 63-year-old male, who presented to us with acute anterior wall myocardial infarction and developed acute onset paralysis following intravenous administration of streptokinase and heparin. MRI spine revealed spinal epidural hematoma. Patient was advised urgent surgical evacuation of hematoma, but opted for conservative management. Patient had significant residual neurological deficits at follow-up. In conclusion, spinal epidural hematoma is a rare complication following thrombolysis for acute ST elevation myocardial infarction. Though rare, high index of suspicion is required by physicians, as prompt treatment may lead to complete recovery, which otherwise can lead to debilitating neurological sequel.

KEYWORDS:

LV aneurysm; Morbidity; STEMI; Spinal epidural haematoma; Thrombolysis

PMID:
24653587
[PubMed]
PMCID:
PMC3953704
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk